Texas, 2014

Drought in Texas, July 1 to 31, 2014

July 1 to 31, 2014 · NWS EPZ · 2 events in 2 counties and zones

Most of El Paso County was put into Severe(D2) drought the beginning of July, but some decent rainfall across the east brought some improvement by the middle of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Most of El Paso County was put into Severe(D2) drought the beginning of July, but some decent rainfall across the east brought some improvement by the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 1:11 PM MST, 10 hours 49 minutes earlier.

Area forecast discussion, Jun 30, 1:11 PM MST, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
211 PM MDT MON JUN 30 2014

.SYNOPSIS...
EASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WEST TEXAS ON TUESDAY WHILE A COLD FRONT MOVES
SOUTHWARD INTO THE REGION. THIS WEATHER PATTERN WILL BRING
INCREASING SHOWER AND THUNDERSTORM ACTIVITY TO THE BORDERLAND
TUESDAY AFTERNOON AND TUESDAY NIGHT WITH THUNDERSTORMS CONTINUING
OVER MUCH OF THE REGION WEDNESDAY THROUGH THURSDAY. A FEW STORMS
MAY PRODUCE HEAVY RAINFALLS WITH FLOODING POSSIBLE. HIGH PRESSURE
ALOFT WILL PRODUCE WARM SOMEWHAT DRIER WEATHER FOR THE FOURTH OF
JULY WEEKEND BUT A THERE WILL STILL BE A FEW THUNDERSTORMS
OCCURRING AROUND THE AREA...MAINLY OVER THE MOUNTAINS.

&&

.DISCUSSION...
WESTERLY WINDS CONTINUE TO PUSH A HOT DRY AIR MASS INTO SOUTHERN
NEW MEXICO AND WEST TEXAS THIS AFTERNOON BUT THERE EXISTS BARELY
SUFFICIENT MOISTURE FOR A FEW MAINLY MOUNTAIN THUNDERSTORMS AS
WELL ABOVE NORMAL TEMPERATURES REACH CONVECTIVE LEVELS. LATEST
DATA SHOWING DCAPES ABOVE 1400 MOST AREAS SO THREAT OF DAMAGING
DRY MICROBURSTS WILL EXIST THIS AFTERNOON AND THIS EVENING.

COMPLEX AND POTENTIALLY MORE HAZARDOUS WEATHER SITUATION DEVELOPS
ON TUESDAY AS WEAK COLD FRONT SLIDES SOUTHWARD INTO THE CWA WHILE
SURFACE LOW REFORMS SOUTH OF THE BORDER. WITH SURFACE HIGH MOVING
INTO THE SOUTHERN PLAINS A BOUNDARY LEVEL EASTERLY FLOW WILL
DEVELOP ON TUESDAY AND CONTINUE TUESDAY NIGHT AND BEYOND RESULTING
IN INFLOW OF ABUNDANT MOISTURE. DEWPOINTS WILL THEREFORE INCREASE
EAST TO WEST TUESDAY AND TUESDAY NIGHT WITH MOST OF THE CWA HAVING
READINGS ABOVE 50 BY WEDNESDAY MORNING. CONSEQUENTLY PRECIPITABLE
WATER AMOUNTS WILL RISE TO AROUND 1 TO 1.3 INCHES WHILE AIR MASS
DESTABILIZES AS CAPES RISE FROM AROUND 500 J/KG IN THE FAR WEST
TO 1500 J/KG EAST. THESE FACTORS WILL BRING INCREASING CONVECTIVE
ACTIVITY SPREADING EAST TO WEST TUESDAY AFTERNOON AND TUESDAY
NIGHT WITH WIDESPREAD STORM COVERAGE WEDNESDAY AND WEDNESDAY
NIGHT.

SLOW STORM MOVEMENT COMBINED WITH ABUNDANT MOISTURE AND
INSTABILITY INDICATE A PRIMARY RISK OF HEAVY RAINS AND FLOODING
OVER A FEW LOCATIONS. FORECASTED DCAPE VALUES AROUND 1000 J/KG ALSO
SUGGEST A RISK OF VERY ISOLATED SEVERE MICROBURSTS AS WELL. HAIL
MAY ALSO BE POSSIBLE IN AREAS OF HIGHER CAPES BUT HIGH FREEZING/WET
BULB ZERO LEVELS MEANS ANY HAIL SHOULD BE SMALL AND SUB SEVERE.

MODELS IN GENERAL AGREEMENT IN MOVING RATHER STRONG UPPER HIGH
CENTER IN NORTHEAST ARIZONA BY THURSDAY AFTERNOON WITH CIRCULATION
AROUND THIS FEATURE ADVECTING WARM DRIER AIR ALOFT INTO THE CWA.
IN ADDITION LOWER LEVEL FLOW WILL DEVELOP MORE OF A CONTINENTAL
TRAJECTORY. THUS THE AIR MASS OVER THE CWA WILL SHOW SOME DRYING
FROM EAST TO WEST WITH CONVECTION DIMINISHING OVER MOST OF THE
AREA THURSDAY THROUGH SATURDAY..ESPECIALLY OVER THE EASTERN AND
CENTRAL ZONES. MODELS TRY TO INCREASE CONVECTION AGAIN EARLY NEXT
WEEK AS BOTH ECMWF AND GFS SUGGEST UPPER DISTURBANCES WILL
APPROACH THE REGION.

&&

.AVIATION...VALID 01/0000Z - 02/0000Z
00Z-06Z MAINLY EAST OF A SVC-OROGRANDE-SIERRA BLANCA LINE: SCT100
SCT150-25O LCL BKN080 6SM -TSRA BLDU WND VRB 30G48KT. GNRL WINDS
28012G22KT. AFT 06Z SCT120 SCT250 WND 30012KT. AFT 18Z: ARRIVAL OF
BACKDOOR COLD FRONT FROM EAST PUSHING WEST TO CONTINENTAL DIVIDE BY
24Z. SCT-BKN 080-140 SCT-BKN200-250 SFC WNDS BCMG 030-070 13G23KT
ISOLD TO SCT TSTM PARTICULARLY E OF RIO GRANDE SCT-BKN060 4 SM TSRA
BKN060 BKN100 BKN200 TOPS 400+ PSBL BLDU VCNTY. ISOLD +TSRA MVFR/IFR
PSBL E OF ELP-HMN LINE... MOGR THERMALS SFC TO 16KFT MSL 16Z-02Z. SVR
TURBC IN/NR CB AT LEAST TO OUT 10 MI.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER THE DESERT SOUTHWEST WILL CONTINUE AGAIN
TODAY WITH MORE VERY HOT AND MOSTLY DRY CONDITIONS WITH MAX
AFTERNOON TEMPS RUNNING ABOUT 5 TO 8 DEGREES ABOVE NORMAL. THERE
WILL BE A A RISK OF ISOLATED THUNDERSTORMS THIS AFTN INTO THE
EVENING FOR EASTERN GRANT....SIERRA...AND OTERO COUNTIES. MORE LOW
AND MID LEVEL MOISTURE WILL START TO MOVE IN FROM THE EAST ON
TUESDAY AS A BACKDOOR COLD FRONT PUSHES IN FROM THE EAST...WHICH IN
TURN WILL HELP DEVELOP ISOLATED THUNDERSTORMS...MAINLY EAST OF THE
CONTINENTAL DIVIDE. BY WEDNESDAY AND THURSDAY MORE MOISTURE IS
FORECAST TO MOVE ACROSS THE AREA WITH THUNDERSTORMS INCREASING IN
COVERAGE. THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AND LOCALIZED
FLOODING. THUNDERSTORM COVERAGE WILL DECREASE BACK TO ISOLATED FOR
THE INDEPENDENCE DAY WEEKEND. TEMPERATURES WILL BE NEAR NORMAL
WEDNESDAY AND THURSDAY AND JUST SLIGHTLY ABOVE NORMAL FOR THE
WEEKEND. MIN RH WILL RANGE FROM 8% TO 19% ACROSS ALL FIRE WEATHER
ZONES MONDAY INCREASING SOME 5% OVERALL TUESDAY AFTERNOON EXCEPT UP
SOME 10% FOR THE SACRAMENTOS MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 82 102  77  95  76 /   0  20  40  30  30
SIERRA BLANCA           73  94  75  85  73 /   0  20  30  20  20
LAS CRUCES              73 100  74  91  70 /   0  20  40  30  30
ALAMOGORDO              72  99  73  89  71 /  10  30  30  30  30
CLOUDCROFT              52  77  48  72  49 /  20  40  40  40  40
TRUTH OR CONSEQUENCES   74  99  74  90  69 /  10  20  40  30  40
SILVER CITY             65  91  62  84  60 /   0  10  30  40  40
DEMING                  72 100  72  94  70 /   0  10  40  30  40
LORDSBURG               73  99  70  93  69 /   0  10  30  40  40
WEST EL PASO METRO      80 102  77  93  75 /   0  20  40  30  30
DELL CITY               70 101  68  91  67 /  10  30  40  20  20
FORT HANCOCK            76 101  76  95  74 /   0  20  40  20  30
LOMA LINDA              69  92  69  82  68 /   0  20  40  30  30
FABENS                  79 101  76  96  73 /   0  20  40  30  30
SANTA TERESA            76 101  76  92  72 /   0  20  40  30  30
WHITE SANDS HQ          77 100  78  90  72 /   0  20  40  30  30
JORNADA RANGE           69  99  68  90  66 /   0  20  40  30  30
HATCH                   71 101  70  92  68 /   0  20  40  30  40
COLUMBUS                75  99  73  92  73 /   0  10  40  30  40
OROGRANDE               71  98  72  89  70 /   0  20  40  30  30
MAYHILL                 60  85  58  77  58 /  20  40  40  40  40
MESCALERO               57  86  55  76  55 /  20  40  40  40  40
TIMBERON                57  83  54  75  54 /  20  40  40  40  40
WINSTON                 65  94  64  85  63 /  20  30  50  40  50
HILLSBORO               71  95  70  88  69 /  10  20  40  30  40
SPACEPORT               72 100  71  89  69 /  10  20  40  30  40
LAKE ROBERTS            60  89  58  81  58 /  20  30  50  50  50
HURLEY                  66  91  63  84  62 /   0  10  30  40  40
CLIFF                   53  97  55  90  55 /  10  10  30  40  40
MULE CREEK              50  94  53  85  53 /  10  10  30  40  40
FAYWOOD                 68  95  67  86  66 /   0  10  40  30  40
ANIMAS                  74 100  72  92  72 /   0   0  30  40  40
HACHITA                 70 100  70  91  68 /   0  10  30  40  40
ANTELOPE WELLS          73  98  73  91  71 /   0   0  30  40  40
CLOVERDALE              64  92  62  84  64 /   0   0  30  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY UNTIL 8 PM MDT THIS EVENING FOR TXZ418-419-423-424.

&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Jun 30, 10:30 AM MST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT MON JUN 30 2014

NMZ401>417-TXZ418>424-011715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1130 AM MDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ANOTHER HOT DRY AFTERNOON WITH HIGH TEMPERATURES AROUND 102 TO 107
ACROSS THE LOWER ELEVATIONS.

THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGHER
MOUNTAINS THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TUESDAY
THROUGH THURSDAY. HEAVY RAINS WILL FALL OVER A FEW AREAS
WITH ISOLATED LOCATIONS RECEIVING UP TO 2 INCHES OF RAINFALL. THUS
THERE WILL BE A RISK OF FLASH FLOODING DURING THIS TIME.
A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL.

THERE WILL BE ONLY SLIGHT CHANCES OF THUNDERSTORMS FRIDAY THROUGH
SUNDAY...MAINLY AROUND MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO MONITOR FOR HEAVY RAINS
AND FLOODING ALONG WITH STRONG WINDS AND HAIL MAINLY TUESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

ROGASH

In the hours before

Special weather statement, Jun 30, 6:10 PM MST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
710 PM MDT MON JUN 30 2014

NMZ408-409-010300-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
710 PM MDT MON JUN 30 2014

...GUSTY WINDS AND CHOPPY WATERS POSSIBLE ON ELEPHANT BUTTE LAKE
THIS EVENING...

AN AREA OF THUNDERSTORMS HAS BEEN AFFECTING SOUTH-CENTRAL SOCORRO
COUNTY OVER THE PAST HOUR...DESPITE A VERY DRY AIRMASS BEING IN
PLACE. COLD OUTFLOW WINDS FROM THESE STORMS ARE LIKELY TO MERGE AS
THEY HEAD SOUTH TOWARDS ELEPHANT BUTTE LAKE.

THE COOLER THUNDERSTORM OUTFLOW WILL GET CHANNELED BETWEEN HIGHER
TERRAIN AT THE DRY NORTHERN END OF THE LAKE...AND SPEED UP. AS A
RESULT...WINDS OVER THE LAKE MAY SUDDENLY SHIFT TO THE NORTH AND
GUST BETWEEN 25 TO 35 KNOTS THIS EVENING...MOST LIKELY BETWEEN 7 PM
AND 9 PM.

THIS NORTH WIND WILL ALSO CREATE INCREASINGLY CHOPPY WATERS.
CONDITIONS ARE EXPECTED TO LAST ONLY FOR A FEW HOURS...WITH LIGHTER
WINDS RETURNING LATER TONIGHT.

MARINERS SHOULD BE PREPARED FOR A WIND SHIFT AND GUSTY
WINDS...ESPECIALLY IF YOU ARE IN AN AREA EXPOSED TO THE NORTH.
CAMPERS ON THE BEACH SHOULD BE AWARE THAT ONSHORE FLOW AND
INCREASING WAVES COULD RESULT IN A SMALL INCREASE IN WATER LEVELS.

HARDIMAN
Local storm report, Jun 30, 8:53 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
953 PM MDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     NON-TSTM WND GST KTCS                    33.24N 107.27W
06/30/2014  M58 MPH          SIERRA             NM   ASOS

            OUTFLOW/COLD POOL FROM LONG SINCE DECAYED THUNDERSTORM
            COMPLEX.

&&

EVENT NUMBER EPZ1400266

HARDIMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Western El Paso County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone was in Severe(D2) drought during the entire month.

Drought, Eastern/Central El Paso County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone was put into Severe(D2) drought at the beginning of the month, but by July 8th, the southeast portion of the zone was put back into Moderate(D1) drought. The El Paso Airport reported 0.69 inches of precipitation which was 0.98 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533333, 533334.